See What HealthDay Can Do For You
Contact Us

Oral Estrogen, But Not Patch, Boosts Clot Risk with HRT

Progestogen derivative also influences venous thromboembolism risk

MONDAY, Feb. 19 (HealthDay News) -- Oral, but not transdermal, estrogen is associated with a fourfold increase in the risk of venous thromboembolism (VTE) in postmenopausal women taking hormone therapy, and VTE risk is also influenced by the progestogen derivative used, according to the results of a study published in the Feb. 20 issue of Circulation: Journal of the American Heart Association.

Pierre-Yves Scarabin, M.D., of Inserm Unit 780 in Villejuif, France, and colleagues examined 271 postmenopausal women with idiopathic VTE and 610 matched controls.

Compared with non-users of estrogen, the risk of VTE was higher for users of oral rather than transdermal estrogen (odds ratio, 4.2 and 0.9, respectively). Micronized progesterone and pregnane derivatives were not associated with VTE (OR, 0.7 and 0.9, respectively), while norpregnane derivatives increased the risk of VTE (OR, 3.9).

"At present, the totality of evidence appears compelling enough to suggest that transdermal preparations be considered, among other factors relevant to decision making, when choosing a hormone therapy regimen," Kathryn M. Rexrode, M.D., and JoAnn E. Manson, M.D., of Brigham and Women's Hospital in Boston, write in an accompanying editorial. "The findings…remind us that hormone therapy is not a singular entity; we need to consider route, type and dose of these complex agents in practice and in future research."

Abstract
Full Text (subscription or payment may be required)
Editorial

Physician's Briefing

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.